Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Visited a leprosy center. Want to take prophylactic drug. Any harm?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
Dear Dr. Kalpana,
I have a follow up question to my earlier discussion about my mother going to Anandvan (leprosy cure and rehabilitation center).
Is there any harm if my mom takes a prophylactic drug (Rifampicin) just to address any concern about any possible infection (may be sharing contaminated utensils at the Anandwan canteen, Leprosy patients also probably eat there).

We read somewhere that taking Rifampicin as a prophylaxis is effective.

We understand that the chances of infection are extremely low, but we are thinking about this just for our peace of mind.

We will appreciate your response.

Posted Mon, 1 Apr 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 24 days later
Thanks for writing to us.
All I can say is that chances of your mother getting leprosy from her visit to XXXXXXX van is almost negligible. Usually a single dose of anti leprosy drug renders the patient non infectious and I do not think in a rehabilitation centre there would be a single patient not on treatment for leprosy. I still think you should let this incidence pass by. As you are so concerned, your mother might be concerned too and probably she would never plan a visit to XXXXXXX van again. Do not let your fear influence her social life or social work.
As far as chemoprophylaxis for leprosy is concerned it is usually for people in close contact with untreated leprosy patients like family members, neighbours etc. There is no particular standard guideline for prevention of leprosy. Single dose of rifampicin is said to offer some protection and so it can be tried. As rifampicin is a prescription drug so your mother should visit a dermatologist prior to taking it.

Hope that answers your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor